Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

December 29, 2016Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 29, 2016, 4:35 AM EST for Coweta County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2016, 4:35 AM EST (09:35 UTC)
Expired
Dec 29, 2016, 5:00 AM EST
In force
25 min
Issued by
NWS Atlanta, GA

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS82 KFFC 290935
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
435 AM EST THU DEC 29 2016
 
GAZ053-291000-
Coweta GA-
435 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR COWETA COUNTY UNTIL 500 AM EST...

At 435 AM EST...a strong thunderstorm was over Plant Yates, or 9
miles northwest of Newnan...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...People outdoors should seek shelter immediately. Expect 
           minor damage to tree limbs and blowing around of 
           light...unsecured objects. Motorists should slow down and 
           be prepared for possible loss of control due to 
           hydroplaning. Also...the heavy rain may cause temporary 
           street flooding or road ponding in slow drainage areas. 
           When water covers the road...remember to Turn Around 
           Don't Drown. 

Some locations in the path of this storm include
Newnan, Tyrone, Sharpsburg, Turin, East Newnan, Madras, Thomas
Crossroads, Arnco-Sargent and Cannongate.

LAT...LON 3345 8497 3344 8494 3346 8491 3348 8462
      3344 8463 3341 8461 3329 8462 3340 8501
TIME...MOT...LOC 0935Z 277DEG 34KT 3344 8494 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 29, 3:14 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 29, 3:14 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
314 AM EST Thu Dec 29 2016

.SHORT TERM /Today through Friday/...
Main concern in the short term periods is timing of shra/tsra
associated with short wave and front moving through the state today.

Appears threat for severe storms diminishing but not zero until
storms move out of area by noon. Hires models doing fairly well with
timing and character of convection. SHRA/TSRA should clear ATL
metro area by 7am, MCN and CSG areas by 9am and out of CWA by noon.

Winds will also be very strong today and tonight behind front, but
greatest winds and impacts will be in higher elevations. Will
maintain wind advisory in its current orientation and timing. Wind
gusts greater than 35 mph may persist in higher elevations past 7a
Friday.

Temps much cooler Friday but still only a few degrees below average
for this time of year.

SNELSON

.LONG TERM /Friday Night through Wednesday/...
Models in pretty good agreement through the long term. The next
system still progged to move into the CWA New Year's EVE and New
Years Day. There could be enough cold air at the onset where some
of the precipitation will be a mix of light rain/light snow across
extreme northwest/north central GA early Saturday
morning. Whatever mix may occur should change over to all rain by
mid morning Saturday. Rain will increase in coverage Saturday
afternoon with widespread rain over most of the CWA Saturday night
and Sunday. As this system lifts northeast Sunday
afternoon/night...another strong short wave will round the base of
the h5 trough and deepen as it moves into the lower Mississippi
Valley early Monday. This will bring another wave of showers and a
few thunderstorms to the CWA for Monday and Monday night. Tuesday
is a little problematic as the deep moisture moves off to the
east but the cold front lags well behind. The GFS is a little
drier and the ECMWF...however given that the front is still
lagging...there could be enough moisture and instability to
produce scattered showers and a few thunderstorms. The model
guidance has picked up on this and have therefore left chance pops
in for Tuesday. A strong 1040 surface high builds into the
southeast US Wednesday pushing another strong cold front into the
CWA. This front will have some moisture with it and have again
gone with chance pops for Wednesday. As the cold air moves into
the CWA...temperatures will be approaching freezing Wednesday
night with some areas of the mountains not getting much above
freezing on Thursday. With moisture over the region...have
included a wintry mix for parts of north Georgia Wednesday night
and Thursday.

17

&&

.AVIATION... 06Z Update...
IFR conditions expected to continue until front moves through,
around 12Z at ATL metro airports, 14-15Z at AHN/MCN/CSG. Expect
mainly SHRA but could see some TS for a brief period before front
moves thru. Rapid improvement in cigs and vsbys with SCT250
expected after these times. NW sfc winds will also increase to 14-
20kts with gusts to 30kts behind front at those times before
decreasing to around 10kts after 00Z.

//ATL Confidence...06Z Update...
High confidence on all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  33  49  30 /  60   0   0   0
Atlanta         59  34  48  32 /  50   0   0   0
Blairsville     50  28  40  25 /  30   5   0   0
Cartersville    55  32  47  29 /  30   0   0   0
Columbus        64  36  53  33 /  70   0   0   0
Gainesville     57  32  47  30 /  40   0   0   0
Macon           65  35  53  29 /  70   0   0   0
Rome            55  32  48  28 /  20   0   0   0
Peachtree City  60  33  49  29 /  50   0   0   0
Vidalia         72  38  54  34 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 AM EST Friday for the
following zones: Dade...Fannin...Gilmer...Lumpkin...Murray...
Towns...Union...Walker...White.

&&

SHORT TERM...SNELSON
LONG TERM....17
AVIATION...SNELSON
Hazardous weather outlook, Dec 28, 8:15 PM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EST WED DEC 28 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
815 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TONIGHT...

LATE TONIGHT INTO THURSDAY MORNING...ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF AN APPROACHING
COLD FRONT. THE GREATEST CHANCE FOR SEVERE DEVELOPMENT WILL BE IN
THE 11 PM TO 6 AM PERIOD...MAINLY FROM ATLANTA NORTHWARD. DAMAGING
WINDS AND ISOLATED BRIEF SPIN UP TORNADOES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THURSDAY IN THE EARLY
MORNING HOURS FOR MAINLY NORTH GEORGIA...ALTHOUGH ANY STORMS SHOULD
WEAKEN AND TRANSITION INTO CENTRAL GEORGIA BY MID TO LATE MORNING.
THE STRONGEST STORMS WILL HAVE MAIN THREATS OF DAMAGING WINDS AND
BRIEF SPIN UP TORNADOES.

STRONG GUSTY WINDS ARE ALSO EXPECTED BEHIND THE FRONT...MAINLY
ACROSS THE HIGHER ELEVATIONS OF NORTH GEORGIA THURSDAY INTO FRIDAY
MORNING. A WIND ADVISORY HAS BEEN ISSUED.

OTHERWISE...EXPECT THE NEXT CHANCE FOR ANY THUNDERSTORMS IN THE
SUNDAY NIGHT THROUGH MONDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 29, 3:31 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 AM EST THU DEC 29 2016

GAZ023>025-034-035-290900-
Gwinnett GA-Barrow GA-Banks GA-Jackson GA-Hall GA-
331 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GWINNETT...NORTHERN
BARROW...SOUTHERN BANKS...JACKSON AND SOUTHERN HALL COUNTIES UNTIL
400 AM EST...

At 331 AM EST...a strong thunderstorm was over Flowery Branch, or 10
miles east of Cumming...moving east at 50 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Sugar Hill, Buford, Braselton,
Flowery Branch, Oakwood, Maysville, Arcade, Hoschton, Pendergrass,
Talmo, Rest Haven, Candler, Buford Dam-Lake Lanier Parks, Apple
Valley, Aqualand Park, Chateau Elan and Peach State Speedway.

LAT...LON 3427 8343 3400 8347 3399 8348 3411 8409
      3419 8405 3420 8399 3421 8398 3422 8396
      3423 8397 3424 8395
TIME...MOT...LOC 0831Z 271DEG 42KT 3417 8396
Special weather statement, Dec 29, 4:12 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 AM EST THU DEC 29 2016

GAZ025-027-035>038-290945-
Madison GA-Oglethorpe GA-Oconee GA-Barrow GA-Clarke GA-Jackson GA-
412 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHWESTERN
OGLETHORPE...NORTHERN OCONEE...EASTERN BARROW...CLARKE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 445 AM EST...

At 412 AM EST...a strong thunderstorm was over Bear Creek Reservoir,
or 8 miles west of Athens...moving east at 60 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Lexington, Athens, Statham, Comer, Winterville, Bogart, Crawford,
Colbert, Arnoldsville, Carlton, Hull, Athens-Clarke County,
Whitehall, Smithonia, Beechwood Hills, Bear Creek Reservoir, Watson
Mill Bridge State Park, Westgate Park, Sandy Creek Recreation Area
and State Botanical Garden Of Ga.

LAT...LON 3396 8367 3405 8365 3407 8300 3383 8306
TIME...MOT...LOC 0912Z 272DEG 51KT 3400 8352
Special weather statement, Dec 29, 4:26 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 AM EST THU DEC 29 2016

GAZ027-291000-
Madison GA-
426 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 500 AM
EST...

At 426 AM EST...a strong thunderstorm was over Danielsville...moving
east at 40 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. Remember...if you can hear thunder...you
           are close enough to be struck by lightning. Electrical
           appliances should not be used unless in an emergency.

Some locations in the path of this storm include
Danielsville, Comer, Ila, Carlton, Neese, Diamond Hill, Paoli and
Pocataligo.

LAT...LON 3421 8309 3417 8310 3415 8306 3412 8305
      3411 8303 3410 8304 3408 8301 3408 8300
      3404 8298 3406 8337 3423 8331 3424 8318
      3424 8317 3425 8311
TIME...MOT...LOC 0926Z 274DEG 37KT 3414 8324
Local storm report, Dec 29, 4:33 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 AM EST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     1 W THYATIRA            34.14N  83.56W
12/29/2016                   JACKSON            GA   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN THE AREA OF
            MAGNOLIA AVENUE AND DAVID STREET IN JEFFERSON GA. HOMES
            WERE ALSO DAMAGED AND TIN WAS BLOWN OFF A ROOF.

&&

EVENT NUMBER FFC1600651

KM
Local storm report, Dec 29, 4:35 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 AM EST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     1 S JEFFERSON           34.11N  83.58W
12/29/2016                   JACKSON            GA   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN THE AREA OF
            MAGNOLIA AVENUE AND DAVID STREET IN JEFFERSON GA. HOMES
            WERE ALSO DAMAGED AND TIN WAS BLOWN OFF A ROOF.

&&

CORRECTED LOCATION

EVENT NUMBER FFC1600651

KM
Special weather statement, Dec 29, 4:35 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 AM EST THU DEC 29 2016

GAZ053-291000-
Coweta GA-
435 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR COWETA COUNTY UNTIL 500 AM EST...

At 435 AM EST...a strong thunderstorm was over Plant Yates, or 9
miles northwest of Newnan...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Newnan, Tyrone, Sharpsburg, Turin, East Newnan, Madras, Thomas
Crossroads, Arnco-Sargent and Cannongate.

LAT...LON 3345 8497 3344 8494 3346 8491 3348 8462
      3344 8463 3341 8461 3329 8462 3340 8501
TIME...MOT...LOC 0935Z 277DEG 34KT 3344 8494

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 12:14 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker46 min
Dec 29, 12:44 AM ESTSpecial Weather StatementFFCMurray, Whitfield31 min
Dec 29, 3:06 AM ESTSpecial Weather StatementFFCForsyth24 min
Dec 29, 3:18 AM ESTSpecial Weather StatementFFCGwinnett27 min
Dec 29, 3:31 AM ESTSpecial Weather StatementFFCJackson29 min
Dec 29, 3:38 AM ESTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Hall, Jackson37 min
Dec 29, 4:12 AM ESTSpecial Weather StatementFFCClarke, Oglethorpe33 min
Dec 29, 4:26 AM ESTSpecial Weather StatementFFCMadison34 min
Dec 29, 5:13 AM ESTSpecial Weather StatementFFCNewton32 min
Dec 29, 5:30 AM ESTSpecial Weather StatementFFCOglethorpe30 min
Dec 29, 5:52 AM ESTSpecial Weather StatementFFCPutnam23 min
Dec 29, 7:20 AM ESTSpecial Weather StatementFFCHancock25 min
Dec 29, 7:28 AM ESTSpecial Weather StatementFFCCrawford32 min
Dec 29, 8:01 AM ESTSpecial Weather StatementFFCGlascock, Jefferson29 min
Dec 29, 8:07 AM ESTSpecial Weather StatementFFCHancock23 min
Dec 29, 8:14 AM ESTSpecial Weather StatementFFCTalbot31 min
Dec 29, 8:27 AM ESTTornado WarningFFCMarion, Talbot19 min
Dec 29, 9:06 AM ESTTornado WarningFFCMacon, Taylor24 min
Dec 29, 9:32 AM ESTSevere Thunderstorm WarningFFCHouston, Macon28 min
Dec 29, 10:05 AM ESTSpecial Weather StatementFFCPulaski25 min
Dec 29, 10:34 AM ESTSpecial Weather StatementFFCLaurens26 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.